Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 95, NWS Twin Cities, MN

July 15, 2024Stevens County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 15, 2024, 5:44 AM CDT for Stevens County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2024, 5:44 AM CDT (10:44 UTC)
Expired
Jul 15, 2024, 6:30 AM CDT
In force
46 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stevens County, MN

The radar

The Aberdeen radar (KABR), 188 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2024-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2024-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1870 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

101 
WUUS53 KMPX 151044
SVRMPX
MNC149-151130-
/O.NEW.KMPX.SV.W.0095.240715T1044Z-240715T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
544 AM CDT Mon Jul 15 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Stevens County in west central Minnesota...

* Until 630 AM CDT.

* At 544 AM CDT, a severe thunderstorm was located 6 miles southwest
  of Herman, or 14 miles east of Wheaton, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Morris, Hancock, Chokio, Donnelly, Lake Hattie, Fish Lake, Alberta,
  and Morris Airport.

This includes U.S. Highway 59 between mile markers 154 and 170.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4576 9625 4576 9610 4557 9574 4551 9574
      4547 9576 4541 9594 4541 9606 4566 9626
TIME...MOT...LOC 1044Z 318DEG 44KT 4573 9623 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
3 follow-up statements
489 
WWUS53 KMPX 151100
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
600 AM CDT Mon Jul 15 2024

MNC149-151130-
/O.CON.KMPX.SV.W.0095.000000T0000Z-240715T1130Z/
Stevens MN-
600 AM CDT Mon Jul 15 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR CENTRAL STEVENS COUNTY...

At 600 AM CDT, a severe thunderstorm was located near Lake Hattie, or
6 miles west of Morris, moving southeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Morris, Hancock, Donnelly, Fish Lake, Alberta, and Morris Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4573 9605 4557 9574 4551 9574 4547 9576
      4541 9594 4566 9615
TIME...MOT...LOC 1100Z 318DEG 44KT 4558 9604 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
105 
WWUS53 KMPX 151110
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
610 AM CDT Mon Jul 15 2024

MNC149-151130-
/O.CON.KMPX.SV.W.0095.000000T0000Z-240715T1130Z/
Stevens MN-
610 AM CDT Mon Jul 15 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR SOUTHEASTERN STEVENS COUNTY...

At 610 AM CDT, a severe thunderstorm was located near Hancock, or 7
miles south of Morris, moving southeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Morris, Hancock, and Morris Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4565 9590 4557 9574 4551 9574 4547 9576
      4541 9594 4556 9606
TIME...MOT...LOC 1110Z 318DEG 44KT 4548 9591 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
852 
WWUS53 KMPX 151120
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
620 AM CDT Mon Jul 15 2024

MNC149-151130-
/O.EXP.KMPX.SV.W.0095.000000T0000Z-240715T1130Z/
Stevens MN-
620 AM CDT Mon Jul 15 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STEVENS COUNTY
WILL EXPIRE AT 630 AM CDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

&&

LAT...LON 4565 9590 4557 9574 4551 9574 4547 9576
      4541 9594 4556 9606
TIME...MOT...LOC 1120Z 318DEG 44KT 4542 9583 

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:45 AM CDT, 2 hours 59 minutes earlier. Its key messages:

  • Severe weather possible this morning and Monday afternoon. Damaging wind is the primary threat, followed by hail. The risk for tornadoes is low.
  • Cooler and drier weather remains on track for the rest of the week.
Area forecast discussion, Jul 15, 2:45 AM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
245 AM CDT Mon Jul 15 2024

.KEY MESSAGES...

- Severe weather possible this morning and Monday afternoon.
  Damaging wind is the primary threat, followed by hail. The
  risk for tornadoes is low.

- Cooler and drier weather remains on track for the rest of the week.

&&

.DISCUSSION...
Issued at 244 AM CDT Mon Jul 15 2024

Current mosaic radar imagery shows a cluster of thunderstorms
currently over eastern ND. This activity is traveling southeast with
an additional band of thunderstorms developing along a zone of
frontogenesis downstream. Using the HRRR, as it seems to have the
best handle on the current precip, this activity will reach western
MN around 4 AM and travel through southern MN by mid-morning. The
frontogenesis band of storms shouldn't be overly strong, but one or
two supercells from the original cluster will follow in their wake.
The most likely track of the supercells looks to be a line from MOX
to BDH to MKT and the primary hazards associated with these storms
will be large hail and damaging winds. To the east, garden variety
thunderstorms and showers should spread across eastern MN and into
western WI. Thus, expect at least a wet morning for most of the
region before a dry period follows by early this afternoon. Once the
rain exits, temperatures should climb into the low to mid 80s.
However, another round of showers and thunderstorms is possible
later this afternoon, mainly in southeastern MN and west-central WI,
as a cold front sags south. CAMs and the Storm Prediction Center
aren't too optimistic about severe weather with this round, but a
stray damaging wind gust or large hailstone can't be ruled out. This
precip will exit to our southeast by this evening.

Following the cold front, a much milder air mass and strong surface
high pressure will settle over the Upper Midwest. This will set us
up for a very comfortable and dry stretch of weather Monday night
through at least Friday. Highs Tuesday through Thursday will
generally be in the 70s, as 80s don't look to make a return until
next weekend. A few upper 40s could even occur in our rural areas
Wednesday night, highlighting the coolness of this mid-summer air
mass. Precipitation chances will remain very low until next weekend
when long-range forecast models start to show weak impulses within
the north-northwesterly upper-level flow passing through our region.
However, the subtleness of these features combined with their spread
of timing and placement between models provides low forecast
confidence of precip next weekend at this time. We are likely
heading into our first prolonged stretch of dry weather after today.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1213 AM CDT Mon Jul 15 2024

A cluster of thunderstorms currently over central ND will
continue southeast, reaching western MN most likely after 09Z
and continuing through southern MN . For AXN, RWF, STC, and MKT,
have replaced PROB30s with TEMPOs to account for this scenario.
To the east, less optimistic about strong convection farther
away from the best lift and instability so have opted go with a
multi-hour period of -SHRA this morning into the early
afternoon. For EAU, some MVFR fog also looks probable prior to
sunrise. Low-end VFR cigs will likely develop this afternoon as
a cold frontal passage occurs with another round of
thunderstorms possible in southeast MN and western WI. Have
added PROB30s for -TSRA at MKT, MSP, RNH, and EAU to account for
this potential. Skies should clear this evening. Southeasterly
winds will turn more westerly as Monday progresses, exceeding 10
knots by the afternoon. Northwesterly winds will prevail this
evening behind the cold front.

KMSP...Opted to just have -SHRA from 12-16Z as greater
confidence in morning thunderstorms is farther west. Added
a PROB30 for this afternoon for possible -TSRA along the cold
front.

/OUTLOOK FOR KMSP/
TUE...VFR, Wind NW 5-15 kts.
WED...VFR, Wind N 5-10 kts.
THU...VFR, Wind VRB 0-5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...CTG
AVIATION...CTG
Hazardous weather outlook, Jul 15, 3:11 AM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
311 AM CDT Mon Jul 15 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
160815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
311 AM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms possible this morning across
western and central Minnesota. Damaging winds and large hail will
the be primary threats.

This afternoon an additional, but lower, chance for strong to
severe thunderstorms to develop again across eastern Minnesota
into western Wisconsin, Damaging wind gusts are the primary
threat, followed by large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Jul 15, 3:18 AM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
318 AM CDT Mon Jul 15 2024

MNZ054-056-150900-
Chippewa MN-Lac Qui Parle MN-
318 AM CDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAC QUI PARLE AND
NORTHWESTERN CHIPPEWA COUNTIES THROUGH 400 AM CDT...

At 318 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bellingham, or 14 miles south of Ortonville, moving southeast at 45
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madison, Dawson, Watson, Boyd, Bellingham, Cerro Gordo, Madison
Airport, and Lac Qui Parle State Park.

This includes the following highways...
 U.S. Highway 212 between mile markers 14 and 31.
 U.S. Highway 75 between mile markers 105 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4508 9645 4521 9638 4504 9572 4480 9593
TIME...MOT...LOC 0818Z 297DEG 39KT 4511 9635

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CTG
Special weather statement, Jul 15, 4:40 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
440 AM CDT Mon Jul 15 2024

WIZ023>028-151145-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Hudson, River Falls, Menomonie, Durand,
Chippewa Falls, and Eau Claire
440 AM CDT Mon Jul 15 2024

...Areas of patchy fog early today...

Areas of locally dense fog will reduce visibility to one mile or
less in spots early this morning, especially in low lying areas
and in river valleys. If driving, slow down, use low beam
headlights, and be prepared for rapid changes in visibility.

BPH
Local storm report, Jul 15, 4:41 AM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
441 AM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     Hail             1 W Granite Falls       44.81N 95.55W
07/15/2024  E1.25 Inch       Yellow Medicine    MN   Public

            Report from mPING: Half Dollar (1.25 in.).

&&
Local storm report, Jul 15, 5:16 AM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
516 AM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     Hail             Redwood Falls           44.54N 95.12W
07/15/2024  E1.25 Inch       Redwood            MN   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

BPH
Local storm report, Jul 15, 5:29 AM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
529 AM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 AM     Hail             Morgan                  44.42N 94.93W
07/15/2024  M1.25 Inch       Redwood            MN   Trained Spotter

&&

BPH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:18 AM CDTSpecial Weather StatementMPXLac qui Parle42 min
Jul 15, 3:28 AM CDTSevere Thunderstorm WarningMPXLac qui Parle32 min
Jul 15, 3:56 AM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Yellow Medicine34 min
Jul 15, 4:18 AM CDTSevere Thunderstorm WarningMPXChippewa, Redwood, Renville, Yellow Medicine42 min
Jul 15, 4:40 AM CDTSpecial Weather StatementMPXLac qui Parle50 min
Jul 15, 4:53 AM CDTSevere Thunderstorm WarningMPXBrown, Redwood, Renville37 min
Jul 15, 5:27 AM CDTSevere Thunderstorm WarningMPXBrown, Redwood33 min
Jul 15, 6:05 AM CDTSpecial Weather StatementMPXBlue Earth40 min
Jul 15, 6:17 AM CDTSpecial Weather StatementMPXSwift43 min
Jul 15, 6:30 AM CDTSevere Thunderstorm WarningMPXStevens, Swift30 min
Jul 15, 6:53 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Swift37 min
Jul 15, 7:14 AM CDTTornado WarningMPXChippewa, Kandiyohi, Renville31 min
Jul 15, 7:32 AM CDTSpecial Weather StatementMPXWatonwan43 min
Jul 15, 7:39 AM CDTSevere Thunderstorm Warning Considerable damage threatMPXKandiyohi, Renville51 min
Jul 15, 8:05 AM CDTSpecial Weather StatementMPXFaribault40 min
Jul 15, 10:07 AM CDTRiver Flood WarningMPXRedwood, Renville3 days

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.